Ohio, 2025

Hail and Damaging Winds in Ohio, May 5, 2025

May 5, 2025 · NWS PBZ · 4 events in 1 county or zone

Upper level low pressure continued to linger across Kentucky on May 5th. Vorticity maximums aloft rotating around the upper low fueled showers and thunderstorms in the afternoon, producing a few severe reports in Muskingum County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Upper level low pressure continued to linger across Kentucky on May 5th. Vorticity maximums aloft rotating around the upper low fueled showers and thunderstorms in the afternoon, producing a few severe reports in Muskingum County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 5, 3:30 PM EST, 30 minutes earlier.

Area forecast discussion, May 5, 3:30 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
430 PM EDT Mon May 5 2025

.SYNOPSIS...
Scattered showers and thunderstorms could pose a risk for
damaging wind and large hail through this evening. Additional
showers and isolated thunderstorms remain possible Tuesday
before generally dry weather develops Wednesday. Variability in
the forecast outcomes is large for the weekend period.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
KEY MESSAGES:

- Shower and thunderstorms will continue through the evening
- Severe storms possible with damaging wind and large hail

-------------------------------------------------------------------

Coverage of showers and thunderstorms has increased with daytime
heating and instability across the upper Ohio valley this
afternoon. With about 1000j/kg of CAPE and 40kts of shear, the
environment does support some strong-severe storms which
prompted an upgrade by the Storm Prediction Center to a slight
risk across the region today. With the core of the upper low and
cooler temperatures aloft slowly progressing eastward some
storms could produce large hail similar to what was observed
yesterday.

Despite the loss of heating this evening, lift associated with
vorticity movement may maintain heavier showers and localized
thunderstorms through midnight before convective trends
subside/shift northeast. Average PWAT values and marginal
instability should reduce the risk for any widespread flooding
concerns through the period; however, unidirectional flow and
strong forcing may create periods of training storms that could
local QPF maxima of 2-3". This could lead to localized flooding
in poor-drainage areas or those hit previously by heavy rains.
HREF data suggests the axis of heavier rain favors the OH/PA/WV
border as well as the Forest/Jefferson County area; this would
give the Sunday's harder hit areas of west central PA a
reprieve. But variation in axis placement remains possible and
will need to be monitored.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
KEY MESSAGES:

- Periodic showers and possible thunderstorms continue Tuesday
- Dry for much of the area on Wednesday

-------------------------------------------------------------------

The prolonged upper level low over the Ohio River Valley is
anticipated to make a much needed forward push starting
Tuesday and reaching the New England region by Wednesday
afternoon. The combination of the moist near surface layer and
an influx of mid-level moisture wrapping around the system will
foster more rain through the day Tuesday. While surface heating
is expected to be limited with increased cloud cover (limiting
the severe threat), the cold core aloft of the low may still
allow for isolated/scattered thunderstorms. This swath of
convection will be maintained by upper jet dynamics into early
Wednesday morning, slowly shifting its axis west to east with
time.

Weak northwest flow will develop in the wake of the low
Wednesday, drying out the mid levels and offering some area
subsidence. This should result in mostly dry weather with
seasonable temperature; however, residual surface moisture and
diurnal heating may be enough for a few very isolated showers to
develop during the day (favoring along/south of the I-70
corridor).

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
KEY MESSAGES:

- Unsettled weather on Thursday
- Generally dry and warmer through the weekend
-------------------------------------------------------------------

Ensemble forecast are in fairly strong agreement that a
shortwave trough will dig south from northern Michigan Thursday
while ridging develops over the northern Great Plains.
Shortwave timing, cold front positioning and degree of heating
ahead of the surface boundary will all influence the degree of
shower/thunderstorm coverage Thursday, but ensembles are
confidence minimum instability will be in place to offer any
hazard threat.

Uncertainty significantly increases Friday into the weekend on
the progression of this shortwave feature. Ensemble means favor
the trough lingering near the region Friday that will buoy
low probability precipitation chances before moving east to
allow for Great Lakes ridge building (drier weather and rising
temperature); the current forecast trends toward this scenario.
One alternative to monitor is the potential for the trough to
dig far enough SW to initially slow its eastward progression
before being cutoff from the northern stream jet. This scenario
would feature significant increases in precipitation chances
that could last multiple days (not too dissimilar from this past
weekend) and cooler temperature.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The stubborn upper low continues to lift slowly northward
across the Middle Ohio Valley today. Continued moisture
advection to its east along with support for lift and
instability will provide another round of scattered to numerous
showers and thunderstorms this afternoon and evening. These have
already begun to fire as convective temperatures are being
breached.

Peak timing for the heaviest convection appears to be in the
general window of 20Z to 00Z, although more than one round of
storms is possible at any terminal through the evening. Have
used a fairly long period of VCTS, with focused periods of
prevailing thunder/TEMPO IFR to attempt to pinpoint the most
likely window of impact at each location. Gusty wind, hail, and
brief IFR/LIFR visibility restriction in the stronger storms.

Expect convection to weaken towards midnight, with a few
lingering showers into the early overnight. Continued presence
of low-level moisture should allow ceilings to dip to MVFR/IFR
overnight and through sunrise. Better mixing may allow less fog
impact than last night. After sunrise, ceilings may slowly lift
through MVFR levels, while scattered showers redevelop by late
morning as the upper low center crosses our region. Cannot rule
out thunder under this cold-core system, but think most of those
would wait until after 18Z.

Outlook...
Periodic restrictions, along with scattered showers and a few
thunderstorms, are expected again Tuesday afternoon as the upper
low finally crosses the Upper Ohio Valley region. VFR largely
returns by Wednesday, although a few scattered showers remain
possible that day.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...34
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...CL
Hazardous weather outlook, May 5, 11:34 AM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1234 PM EDT Mon May 5 2025

OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073>076-
WVZ001>004-012-021-509>514-061645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Beaver-Allegheny-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1234 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will increase in coverage this afternoon.
There is a Slight Risk, or level 2 out of 5, for severe
thunderstorms this afternoon and evening. Damaging wind and large
hail are expected to be the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-014>016-022-077-078-061645-
Mercer-Venango-Forest-Butler-Clarion-Jefferson PA-Armstrong-Indiana-
Higher Elevations of Indiana-
1234 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will increase in coverage this afternoon.
There is a Slight Risk, or level 2 out of 5, for severe
thunderstorms this afternoon and evening. Damaging wind and large
hail are expected to be the main hazards. Localized flooding will
also be possible, especially in areas that received heavy rainfall on
Sunday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 10:34 AM EST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1134 AM EDT Mon May 05 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     Hail             1 SSE Girty             40.64N  79.40W
05/04/2025  E1.75 inch       Armstrong          PA   County Official

            Hail size estimated from doorbell cam video. Reported
            at least the size of golf balls. Considerable leaf
            shredding on trees from falling large hail

&&

Event Number PBZ2507425

Kramar

The radar

The Pittsburgh radar (KPBZ), 161 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Muskingum

When
May 5, 4:00 PM EST
Where
Muskingum County, 1.38 mi N of Blue Rock
Measured
1 in hail
Reported by
Public
Coordinates
39.840, -81.880

Thunderstorm Wind, Muskingum

When
May 5, 4:03 PM EST
Where
Muskingum County, 1.57 mi E of Blue Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.819, -81.850

A tree was downed on to Cutler Lake Road.

Hail, Muskingum

When
May 5, 4:17 PM EST
Where
Muskingum County, 1.06 mi W of Sonora
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -81.920

Thunderstorm Wind, Muskingum

When
May 5, 4:17 PM EST
Where
Muskingum County, 1.18 mi SSW of Licking View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.934, -82.039

A tree was blown down on Ridge Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265621, 1265622, 1265623, 1265624.